Journal of Pediatric Neurosciences
LETTER TO THE EDITOR
Year
: 2011  |  Volume : 6  |  Issue : 1  |  Page : 89--90

Lamotrigine-induced SIADH in a child with central diabetes insipidus


Huseyin Kilic1, Baris Ekici1, Yakup Ergul1, Sabiha Keskin2, Serap Uysal2,  
1 Department of Pediatrics, Istanbul University, Cerrahpasa Faculty of Medicine, Istanbul, Turkey
2 Department of Pediatric Neurology, Istanbul University, Cerrahpasa Faculty of Medicine, Istanbul, Turkey

Correspondence Address:
Baris Ekici
Ortakoy Dereboyu Cad. Arkehon Sitesi, A 5 Blok Daire 3, Besiktas, Istanbul
Turkey




How to cite this article:
Kilic H, Ekici B, Ergul Y, Keskin S, Uysal S. Lamotrigine-induced SIADH in a child with central diabetes insipidus.J Pediatr Neurosci 2011;6:89-90


How to cite this URL:
Kilic H, Ekici B, Ergul Y, Keskin S, Uysal S. Lamotrigine-induced SIADH in a child with central diabetes insipidus. J Pediatr Neurosci [serial online] 2011 [cited 2020 Nov 26 ];6:89-90
Available from: https://www.pediatricneurosciences.com/text.asp?2011/6/1/89/84422


Full Text

Dear sir,

Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is caused by the elevated level of vasopressin resulting in excessive free water reabsorbtion and hyponatremia. [1] Drugs can induce SIADH by stimulating the release of antidiuretic hormone secretion (ADH) from the posterior pituitary gland or potentiating the renal action of ADH. [2] Among the antiepileptics, carbamazepine (CBZ) and oxcarbamazepine are the drugs that are most frequently accused of hyponatremia. [3],[4]

Seven and a half year-old-girl, an operated case of craniopharyngioma, 2 years back was on hormone replacement therapy because of panhypopituitarism, was admitted with vomiting and four generalized tonic-clonic seizures since a day. She had been receiving carbamazepine (20 mg/kg) and valproate (40 mg/kg) since last year. On admission, physical examination was normal except for weak right pupillary reflex and extensor plantar on the left side. Complete blood count (Hct: 32%), blood electrolytes, and d-dimer were all normal. Urinalysis was 2(+) for acetone, thought to be due to vomiting. CT scan head was normal. MRI scan brain revealed stable postoperative changes. EEG revealed spikes and slow waves at the right parietooccipital area. Serum levels of valproate was 88 μg/mL and carbamazepine was 6.5 μg/mL. Lamotrigine (LTG) from 0.25 mg/kg was added for refractory seizures and the patient became seizure free after 3 days. On the fifth day of LTG treatment, her urine output decreased to 320 cc/24 h, frequency of convulsions increased up to 3/h and decline in the level of consciousness was noticed, the Glascow Coma Score was 9. Repeated blood chemistry revealed as Na: 114 and 103 meq/L after 6 h, urea: 14 mg/dL,creatinine: 0.25 mg/dl, and uric acid: 1.2 mg/dl. Hematocrit was 30%. Blood and urine osmolality were 275 and 560 mosm/L, respectively. Urine-specific gravity was 1027, and urine Na was 230 mmol/L. Since she had no eyelid or tibial edema, blood tension of 105/65 mmHg, volume overload or dehydration with the preceding findings, SIADH was the diagnosis. At first, the desmopressin dose was decreased from 0.1 to 0.025 mg, and fluid uptake was restricted to 750 mL/day; but hyponatremia persisted below 125 meg/L. LTG was discontinued completely with presumption of drug-induced SIADH. On the third day of withdrawal, serum sodium was 128 meq/L and on the seventh day it raised to 159 meq/L, therefore desmopressin dose was increased again to 0.05 mg. In the third week of follow-up, all the biochemical parameters were normal and seizures subsided with levetiracetam.

There is not a definite case report about hyponatremia and SIADH due to LTG therapy in the literature. However, Mewasingh et al. [5] had reported two different patients with central diabetes insipidus receiving LTG for epileptic seizures whose need for desmopressin decreased after LTG treatment. One of the patients was taking CBZ; after administration of LTG, desmopressin requirement decreased proportionately with the LTG dose. The same patient had discontinued CBZ, but continued to take same dose of desmopressin; however while reducing LTG dose desmopressin requirement was evidently decreased. The second patient reported was using LTG alone when desmopressin needs were noticed to be decreased. The changes in desmopressin requirement was apparent in the following days of change in LTG dose. Kloster et al. [6] reported two patients, an adult and adolescent, who died while using oxcarbazepine and vigabatrin and SIADH was diagnosed during postmortem examinations. One of the patients was using LTG besides but the sudden death and SIADH was attributed to oxcarbazepine.When our case is taken into consideration, the patient was on CBZ therapy for 1 year and had no hyponatremia or decrease in desmopressin need. After administration of LTG development of symptomatic hyponatremia, increase in urine density, sodium and osmolality, hypouricemia and decrease in desmopressin requirement inclined the diagnosis of SIADH. Moreover, hyponatremia did not improve with restriction of fluid uptake, but with discontinuation of LTG and increase in desmopressin dose, serum sodium levels reached normal levels and this confirmed our diagnosis. In conclusion, even if the effect of LTG on fluid and sodium balance is not clear in the literature, it is supposed to increase the central release of vasopressin, such as CBZ. The decrease in patient's desmopressin requirement during LTG therapy supports this theory.

References

1Hannon MJ, Thompson CJ. The syndrome of inappropriate antidiuretic hormone: Prevalence, causes and consequences. Eur J Endocrinol 2010;162 Suppl 1:S5-12.
2Liamis G, Milionis H, Elisaf M. A review of drug-ýnduced hyponatremia. Am J Kidney Dis 2008;52:144-53.
3Flegel KM, Cole CH. Inappropriate antidiuresis during carbamazepine treatment. Ann Intern Med 1977;87:722-3.
4Van Amelsvoort T, Bakshi R, Devaux CB, Schwabe S. Hyponatraemia associated with carbamazepine and oxcarbazepine therapy: A review. Epilepsia 1994;35:181-8.
5Mewasingh L, Aylett S, Kirkham F, Stanhope R. Hyponatraemia associated with lamotrigine in cranial diabetes insipidus. Lancet 2000;356:656.
6Kloster R, Borresen HC, Hoff-Olsen P. Sudden death in two patients with epilepsy and the syndrome of inappropriate antidiuretic hormone secretion (SIADH). Seizure 1998;7:419-20.